Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, August 15, 2020

August 15, 2020 · NWS TSA · 8 events in 4 counties and zones

Thunderstorms developed over southwestern Missouri and far northeastern Oklahoma during the evening of the 15th, ahead of a cold front that was moving into the area from the north. The atmosphere ahead of the cold front in northeastern Oklahoma had become very unstable, and this instability combined with moderately strong deep layer shear, resulted in the development of supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over southwestern Missouri and far northeastern Oklahoma during the evening of the 15th, ahead of a cold front that was moving into the area from the north. The atmosphere ahead of the cold front in northeastern Oklahoma had become very unstable, and this instability combined with moderately strong deep layer shear, resulted in the development of supercell thunderstorms. These thunderstorms developed southwest across northeastern Oklahoma during the evening, and produced hail up to baseball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 1:08 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 15, 1:08 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
208 PM CDT Sat Aug 15 2020

.DISCUSSION...
Heat indices have once again become an issue this afternoon. A
excessive heat warning was issued earlier for Pushmataha/Choctaw
counties given values will likely climb into the 110-112 degree
range. Elsewhere, 105 degrees expected across the remainder of
eastern Oklahoma and west-central Arkansas.

Another concern for this afternoon will be potential for severe
thunderstorm development across far northeast Oklahoma and
northwest Arkansas. Very unstable conditions have develop across
aforementioned area with MLCAPES around 2500 J/kg and little
remaining CIN. Secondary outflow boundary approaching area from
the north, coupled with peak heating, could allow for a few
severe storms. Although deep layer shear remains marginal (20-25
knots), quarter size hail and damaging downburst winds will be
possible with any storms that develop. Any thunderstorm activity
will likely dissipate by mid evening with the loss of heating.

Better news concerning the heat on Sunday (for most areas) as
cold front pushes through the area. The drier air may not filter
into far southeast Oklahoma Sunday afternoon and heat indices
could again approach advisory criteria, but for now will hold off
on any headlines.

Drier/cooler conditions still expected for much of the upcoming
work week as upper trough persists across the eastern CONUS due to
strong blocking high off the Atlantic coast. Southerly winds will
develop by late week with a slow warming trend into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  89  67  92 /  10  10  10  10
FSM   72  92  67  92 /  10  10   0  10
MLC   72  90  68  90 /   0  20  20  10
BVO   64  86  65  90 /  20  10  10  10
FYV   67  87  64  88 /  20   0   0  10
BYV   66  89  63  91 /  30   0   0  10
MKO   69  88  65  88 /  10  10  10  10
MIO   63  88  65  90 /  30  10   0  10
F10   69  88  65  89 /  10  20  10  10
HHW   75  95  70  91 /   0  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>076.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

LONG TERM....12
Hazardous weather outlook, Aug 15, 3:44 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Sat Aug 15 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Sat Aug 15 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
    AREA... Far Northeast Oklahoma and far Northwest Arkansas.
    ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
    AREA... Eastern Oklahoma and northwestern Arkansas.
    ONSET... Ongoing.

DISCUSSION...
Strong to severe storms were located across far southeast Kansas
and far southwest Missouri. These storms will continue to move
southward into our areas through the afternoon and early evening
hours. The main threats with these storms include hail up to ping
pong ball size and damaging wind gusts. Locally heavy rainfall
will also be a concern with these thunderstorms.

Heat indices over 105 continue across a large portions of eastern
Oklahoma and northwestern Arkansas at this time with some
locations over 110 at this time. The aforementioned thunderstorms
will provide relief from the heat sooner for some locations as
compared to others. Heat indices over 100 will continue through
about 8PM tonight as temperatures cool.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY THROUGH FRIDAY...No Hazards.

EXTENDED DISCUSSION...
A cold front will move through the region on Sunday, bringing
drier and slightly cooler air. There is a slim chance of a
shower or storm Sunday night near the Red River, but otherwise,
expect dry weather for most of next week. Temperatures should be
a few degrees below normal through the end of the week.

weather.gov/tulsa contains additional information.

Snider

The radar

The Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
August 15, 4:52 PM CST
Where
Ottawa County, 2 mi W of Quapaw
Measured
1.25 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.950, -94.816

Hail, Craig

When
August 15, 6:04 PM CST
Where
Craig County, Vinita
Measured
1 in hail
Reported by
Public
Coordinates
36.650, -95.150

Hail, Craig

When
August 15, 6:10 PM CST
Where
Craig County, 2 mi NW of Vinita
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.670, -95.175

Golf ball size hail damaged vehicles and homes.

Hail, Craig

When
August 15, 6:10 PM CST
Where
Craig County, 5 mi NW of Vinita
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.701, -95.214

Baseball size hail damaged vehicles and homes.

Thunderstorm Wind, Washington

When
August 15, 6:53 PM CST
Where
Washington County, 1.18 mi ENE of Bartlesville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.757, -95.981

Strong thunderstorm wind blew down trees and power lines.

Hail, Washington

When
August 15, 7:10 PM CST
Where
Washington County, 1.79 mi NNE of Oglesby
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.655, -95.864

Hail, Washington

When
August 15, 7:27 PM CST
Where
Washington County, 3 mi E of Ochelata
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.600, -95.926

Thunderstorm Wind, Osage

When
August 15, 7:48 PM CST
Where
Osage County, Avant
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.480, -96.070

Thunderstorm wind gusts were measured to 73 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907886, 914847, 914848, 914849, 914851, 914852, 914853, 914855.